Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

May 21, 2021Sheridan County, Nebraska

NWS North Platte, NE issued this special weather statement at May 21, 2021, 6:28 PM MDT for Sheridan County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2021, 6:28 PM MDT (00:28 UTC)
Expired
May 21, 2021, 7:15 PM MDT
In force
47 min
Issued by
NWS North Platte, NE

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 145 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 450 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
741 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

321 
WWUS83 KLBF 220028
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
628 PM MDT Fri May 21 2021
 
NEZ004-220115-
Sheridan NE-
628 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 715 PM MDT...

At 627 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving north at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Rushville, White Clay, Clinton, Pine Ridge, Intersection of Highway
87 and Craven Creek Road, Intersection of Highway 87 and Larabee Road
and Mount Maria.

This includes the following highways...
 Highway 20 between mile markers 84 and 103.
 Highway 250 between mile markers 46 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4300 10214 4265 10232 4270 10262 4300 10257
TIME...MOT...LOC 0027Z 192DEG 42KT 4276 10244 

$$

NMJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at May 21, 5:31 PM MDT, 57 minutes earlier.

Area forecast discussion, May 21, 5:31 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Fri May 21 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 221 PM CDT Fri May 21 2021

Today the CWA remains with an upper level low to its west and a high
pressure system to its east. At the sfc, there is an inverted trough
over eastern WY that will move into the area with an accompanied
frontal boundary and be the initiator for storms this evening. Also,
there continues to be southeasterly flow which is advecting Gulf
moisture into the state with PWATs reaching ~1-1.5". Given the
abundance of moisture, it is possible for up to an inch of rainfall,
especially in Sheridan county which the models agree will see the
heaviest amounts. Additionally, if there are any slow moving storms,
they may end up causing some areas of heavier rainfall.

The area of concern for tonight is primarily the Panhandle and
western Sandhills as here some of these storms may turn severe. Both
the RAP and HRRR are showing SCP around 4-6 in the Panhandle where
there are steep lapse rates (~8-9deg/km) and about 1000 J/kg of
MUCAPE. There is also some decent 0-6km bulk shear near 40kts or so.
As such, expecting some supercells to develop with the primary
concerns being hail, strong winds, and locally heavy rainfall. As
with previous fcsts, expecting most of the storms to stay west of
HWY 83.

Storms are expected again tomorrow afternoon and evening, with the
area of concern again being the Panhandle and Sandhills. There is
strong FGEN at 850 and 700mb, which is expected to be the basis for
these storms, as the moisture advection continues from the SSE.
There is a chance tomorrow night as well for up to an inch of
rainfall over the northern Sandhills, and locally heavier amounts
if storms stall out over an area. The severe threat is being
monitored as there seems to be ample 0-6km bulk shear (40-50kts)
and over 60kt winds at 700mb. ATTM the main concern is heavy
rainfall and strong winds, but this will continue to be evaluated
with new model runs.

.LONG TERM...(Sunday through Friday)
Issued at 221 PM CDT Fri May 21 2021

The potential for storms will return again Sunday evening and
into the overnight.

Into the day Sunday, the closed upper level low will move over the
Rockies and lift northeastward to the WY/Nebraska border. By this
time, it is expected to have developed an associated sfc cold front
due to some lee FGEN IVO the Rockies. This will be the main
initiator for storms, along with support from a small upper level
jet. At this time, the region will still be in southeasterly flow at
the surface, and receiving a good amount of moisture from the Gulf,
resulting in PWAT values near 1-1.5". Given the lift provided, and
the ample moisture via advection, there is potential for some
localized areas of heavy rainfall (near 1+") or more. Additionally,
there is a chance that some of these storms may become severe, with
the biggest area of concern being the Panhandle and western
Sandhills ATTM. There is looking to be near 70kts of 0-6 km of bulk
shear, steep lapse rates, and moderate DCAPE...all which would
support the storms turning severe. The severe potential will
continue to be monitored through the weekend.

The front seems to stall out in eastern Nebraska, and may linger for
a few days. No present wx impacts are detected, but something to
keep an eye on as confidence in location is low. Into the early
morning Monday, winds will shift to southwesterly, pushing storms
northeastward and bringing some drier SW air into western Neb. This
will help fend off storms and keep skies clear through Tuesday.

As this low treks into Canada by Wednesday, the Plains will be left
in an area of ridging at upper levels, with a sfc high pressure
system working its way through from the northwest. This will bring
moisture advection back into the area, and increase PWATs once
again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 631 PM CDT Fri May 21 2021

Multiple aviation weather concerns exist for western Nebraska,
including thunderstorms and gusty winds this evening, low ceilings
overnight into the morning, and another round of precipitation
for Saturday. The ongoing strong south/southeast winds will
continue into the early overnight hours with frequent gusts over
30 kts. Once surface speeds begin to wane, low level wind shear
conditions will likely arise, then subside by daybreak. Scattered
thunderstorms will affect the panhandle and western terminals
(KOGA to KVTN) this evening, with some being capable of large hail
and wind gusts 40+ kts. A stratus deck will also build into the
area to coincide with the lighter surface winds. Most terminals
will drop to MVFR or IFR ceilings. Northern terminals (KVTN) may
remain in stratus for much of Saturday, while southern terminals
(KLBF) will break mid-morning with increasing thunderstorm chances
heading into the afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meltzer/Sinclair
LONG TERM...Meltzer/Sinclair
AVIATION...Snively
Hazardous weather outlook, May 21, 2:14 PM MDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
314 PM CDT Fri May 21 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-222015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
314 PM CDT Fri May 21 2021 /214 PM MDT Fri May 21 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are possible late this afternoon and tonight,
mainly west of highway 83. Strong to severe storms are possible
west of highway 61 from Merriman to Imperial. Some storms may
contain very large hail, 2 inches or greater in diameter, damaging
winds and locally heavy rainfall which may cause flooding in some
areas. There is also the potential for isolated tornado
development and this would be most likely across the Panhandle
early this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Strong to severe storms are possible across most of the outlook
area on Saturday afternoon into Saturday night. The greatest
threat for severe storms is west of a line from Valentine to
North Platte. Large hail, damaging winds and localized heavy rain
are the main threats.

Severe storms are possible once again on Sunday. At this time,
the main severe threats are uncertain.

Thunderstorms are possible Wednesday and Thursday. The potential
for severe weather across western and north central Nebraska is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the eastern Nebraska
Panhandle this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 21, 4:47 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
447 PM MDT Fri May 21 2021

NEZ004-212330-
Sheridan NE-
447 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 530 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hay Springs, moving north at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hay Springs, White Clay, Pine Ridge, Intersection of Highway 87 and
Craven Creek Road, Metcalf State Wildlife Management Area,
Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Mount Maria,
Intersection of Highway 87 and Antelope Road and Walgren Lake State
Recreation Area.

This includes Highway 20 between mile markers 74 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4300 10238 4251 10265 4255 10277 4278 10277
      4279 10279 4300 10279
TIME...MOT...LOC 2246Z 199DEG 42KT 4267 10271

NMJ
Special weather statement, May 21, 5:57 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
557 PM MDT Fri May 21 2021

NEZ004-220030-
Sheridan NE-
557 PM MDT Fri May 21 2021

...SPECIAL WEATHER STATEMENT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving north at 55 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rushville, Hay Springs, White Clay, Pine Ridge, Intersection of
Highway 87 and Craven Creek Road, Metcalf State Wildlife Management
Area, Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Mount Maria,
Intersection of Highway 87 and Antelope Road and Walgren Lake State
Recreation Area.

This includes Highway 20 between mile markers 74 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4300 10227 4243 10264 4245 10277 4278 10277
      4279 10279 4300 10279
TIME...MOT...LOC 2357Z 191DEG 49KT 4277 10274

NMJ
Special weather statement, May 21, 6:28 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
628 PM MDT Fri May 21 2021

NEZ004-220115-
Sheridan NE-
628 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 715 PM MDT...

At 627 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving north at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Rushville, White Clay, Clinton, Pine Ridge, Intersection of Highway
87 and Craven Creek Road, Intersection of Highway 87 and Larabee Road
and Mount Maria.

This includes the following highways...
 Highway 20 between mile markers 84 and 103.
 Highway 250 between mile markers 46 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4300 10214 4265 10232 4270 10262 4300 10257
TIME...MOT...LOC 0027Z 192DEG 42KT 4276 10244

NMJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:04 PM MDTSpecial Weather StatementLBFSheridan26 min
May 21, 8:27 PM MDTSpecial Weather StatementLBFSheridan18 min
May 21, 9:25 PM MDTSpecial Weather StatementLBFGarden35 min
May 21, 11:37 PM MDTSpecial Weather StatementLBFDeuel38 min
May 22, 3:09 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith51 min
May 22, 3:58 PM MDTSpecial Weather StatementLBFArthur, Garden47 min
May 22, 4:16 PM MDTSpecial Weather StatementLBFThomas44 min
May 22, 4:31 PM MDTFlash Flood WarningLBFFrontier3 hr
May 22, 4:38 PM MDTSpecial Weather StatementLBFFrontier52 min
May 22, 5:06 PM MDTSpecial Weather StatementLBFArthur, Grant39 min
May 22, 5:46 PM MDTSpecial Weather StatementLBFHooker44 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.